Lose weight by eating less salt! - Go on! - Try it! - You will feel so much better!
See my website
Wilde About Steroids

Read my Mensa article on Obesity and the Salt Connection

Read my Mensa article on Cruelty, Negligence and the Abuse of Power in the NHS: Fighting the System

Read about the cruel treatment I suffered at the Sheffield Dental Hospital: Long In The Toothache

You can contact me by email from my website. The site does not sell anything and has no banners, sponsors or adverts - just helpful information about how salt can cause obesity.

Tuesday, 9 December 2008

Three patients have died after being given large doses of a commonly used sedative, a health watchdog has warned.

Three patients died 'after being given too high a dose of sedative'
article in the Telegraph


"The National Patient Safety Agency (NPSA) said that almost 500 patients in total have received the wrong dose of the drug, called midazolam, over the past four years.

Midazolam is used to sedate patients before minor procedures, including setting broken wrists and dentistry.

The medication hit the headlines in 2000 when a male nurse was convicted of killing a colleague after drugging her with midazolam.

As well as the three deaths another 48 patients had been "moderately" harmed by receiving large doses of the drug in the past four years, the NPSA said.

The watchdog, part of the NHS, also warned that health professionals were frequently relying on a reversing agent to bring people around after they had been over-sedated.

The drug works by slowing down both the heart and lung rate, and can cause a heart attack or lung problems if given in very high doses.

The NPSA said that it had received 498 reports of patients being given the wrong dose of midazolam between November 2004 and November 2008.

It warned that patients were being given whole containers, or ampoules, of the drug instead of just a small amount.

"The presentation of high strength midazolam as a 5mg/ml (2ml and 10ml ampoules) or 2mg/ml (5ml ampoule) exceeds the dose required for most patients," the watchdog warned in a statement.

"There is a risk that the entire contents of high strength ampoules are administered to the patient when only a fraction of this dose is required.

"There is frequent reliance on injectable flumazenil (antagonist/reversing agent) for reversal of sedation in patients that have been over-sedated."

The NPSA called for high-strength midazolam to be removed from many parts of hospitals."

No comments:

Post a Comment